Maryland, 2014

Damaging Winds in Maryland, July 14, 2014

July 14, 2014 · NWS LWX · 8 events in 5 counties and zones

High pressure was over the western Atlantic Ocean and southerly flow brought hot and humid conditions into the Mid-Atlantic leading to a unstable atmosphere. Showers and thunderstorms moved across the region in the afternoon and evening and some thunderstorms were capable of damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
$3,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure was over the western Atlantic Ocean and southerly flow brought hot and humid conditions into the Mid-Atlantic leading to a unstable atmosphere. Showers and thunderstorms moved across the region in the afternoon and evening and some thunderstorms were capable of damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 14, 1:58 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 14, 1:58 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
258 PM EDT MON JUL 14 2014

.SYNOPSIS...
BERMUDA HIGH PRESSURE WILL KEEP VERY WARM AND HUMID CONDITIONS
ACROSS THE MID-ATLANTIC INTO TUESDAY. A COLD FRONT WILL CROSS THE
AREA TUESDAY NIGHT. CANADIAN HIGH PRESSURE WILL BUILD ACROSS THE
EASTERN STATES WEDNESDAY THROUGH THURSDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
HOT AND HUMID ALL AROUND W/ TEMPS NOW IN THE UPPER 80S AND LOW 90S
NOW COVER THE REGION...W/ DEWPOINTS HOVERING IN THE L70S. HEAT
INDICES WILL TOP OUT IN THE M-U90S OVER THE NEXT FEW HRS...AS WE
REACH PEAK HEATING. A WEAK LEE TROUGH AXIS NOW DRIFTING ACROSS THE
BLUE RIDGE/SHEN VLY HAS HELPED TO KICK-OFF THE INITIAL TSTM
ACTIVITY. SHEAR PROFILES STILL RELATIVELY WEAK BUT AND LAPSE RATES
PROVING TO NOT BE SUFFICIENT FOR SEVERE UPDRAFTS HERE IN THE EARLY
AFTN...BUT THIS ACTIVITY IS EXPECTED TO BE ENHANCED AS THE
BOUNDARY LAYER CONTINUES TO WARM AND CELLS TRAVEL INTO A MORE
FAVORABLE ENVIRONMENT FURTHER EAST.

THE AREA STILL RESIDES UNDER THE BASE OF A LARGER UPPER TROUGH
BACK ACROSS THE GREAT LAKES...WHICH WILL SEND A MINOR SHORTWAVE
KINK IN THE UPPER FLOW TOWARD THE AREA IN THE COMING HRS. THIS
FEATURE WILL DEEPEN SLIGHTLY AS IT MOVES EWD AND CLOSER TO THE
COAST...BUT WILL BE MORE THAN ENOUGH TO BE OUR MAIN LIFTING
MECHANISM TODAY AS SCATTERED SHOWERS AND WEAK TSTMS NEAR THE
APLCNS FROM THE WEST. LOCAL GUIDANCE POINTS TOWARD A LEE SFC
TROUGH DRIFTING OVER THE APLCNS IN SHORT ORDER AND PRODUCING IT'S
OWN CONVECTION FROM THE NRN SHEN VLY AND EWD...FROM EARLY AFTN
ONWARD. AS THE SHORTWAVE TROUGH NEARS THE I-95 CORRIDOR/ERN
SEABOARD...THE LOW LEVEL SHEAR PARAMETERS WILL INCREASE LATER THIS
AFTN/EVE - GIVING ONGOING CONVECTION MORE ENERGY FOR ORGANIZATION
AND POTENTIALLY MESOVORTICES AND/OR TORNADO PRODUCTION. NERN MD
APPEARS TO THE BE MORE FAVORABLE LOCATION FOR THESE ELEMENTS TO
COME TOGETHER ACROSS OUR REGION...IN TERMS OF
INSTABILITY/SHEAR/TIMING.

LOCALIZED HEAVY RAIN ALSO POSSIBLE AND EXPECTED ACROSS ISOLATED
LOCATIONS THIS AFTN...SO THE POTENTIAL FOR FLASH FLOODING - ESPEC
IN URBAN AREAS - EXISTS BUT WILL DEPEND ON RESIDENCE TIME UNDER
THE HEAVIEST RAIN AND ANY POSSIBLE TRAINING. HOLDING OFF ON THE FF
WATCH BECAUSE OF THE ISOLATED POTENTIAL AND PROGRESSIVE NATURE OF
THE INCOMING CONVECTION. HOWEVER...THE RAINFALL FROM LAST NIGHT...
TODAY AND INTO TOMORROW WILL RAMP UP THE POTENTIAL FOR A FF WATCH
FOR PARTS OF THE AREA ON TUE. HWO WILL CONTINUE TO MENTION THESE
RISKS.

ORGANIZED CONVECTION/SEVERE RISK SHOULD DIMINISH/MOVE OUT OF THE
CWA THIS EVENING...BUT GENERALIZED BROAD LIFT CONTINUES ACROSS THE
CWA. NO AIRMASS CHANGE OVERNIGHT...SO EVEN WEAK CONVERGENCE WILL
DEVELOP LIGHT SHOWERS BUT ISOLATED.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
MOIST/UNSTABLE ENVIRONMENT PERSISTS OVER THE CWA ON TUESDAY...WITH
AN AXIS OF HIGH PRECIPITABLE WATER/THETA-E AIR EAST OF THE BLUE
RIDGE. SOME CONVECTION WILL LIKELY BE ONGOING TUESDAY MORNING...
INCREASING IN COVERAGE AGAIN FOR THE AFTERNOON AS A COLD FRONT
APPROACHES FROM THE WEST AND AS HEIGHTS LOWER IN ADVANCE OF AN
APPROACHING UPPER TROUGH.

SEVERE WEATHER /DAMAGING WIND GUSTS/ AND FLASH FLOODING WILL AGAIN
BE POSSIBLE BY AFTERNOON...ESPECIALLY WITHIN THE AFOREMENTIONED AXIS
OF MOISTURE COINCIDING WITH THE BEST INSTABILITY /EAST OF THE BLUE
RIDGE/.

COLD FRONT STARTS TO PUSH EASTWARD THROUGH THE CWA IN THE
EVENING...LIKELY RESIDING EAST OF THE INTERSTATE 95 CORRIDOR BY
DAYBREAK WEDNESDAY. TREND WILL BE FOR LOWERING POPS FROM WEST TO
EAST THROUGH THE NIGHT AS POST-FRONTAL NORTHWEST WINDS BEGIN TO
BRING DRIER AIR INTO THE CWA.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
SYNOPTIC COLD FRONT WILL STILL BE WORKING ITS WAY THROUGH THE
EASTERN PORTION OF THE FORECAST AREA WEDNESDAY MORNING AND HAVE
MAINTAINED MORNING POPS FOR SOUTHERN TIP OF MARYLAND ALONG WITH
ADJACENT BAY AREAS AS LINGERING RAIN BANDS SLOWLY PUSH EAST
OFFSHORE. FORECAST SOUNDING SHOW MUCH DRIER/COOLER AIRMASS ADVECTING
INTO THE REGION BEHIND THE FRONT FOR THE REMAINDER OF
WEDNESDAY...AND WHILE AFTERNOON CU MAY DEVELOP WITH COLD POOL ALOFT
AND STRONG SURFACE MIXING/HEATING...AIRMASS LOOKS TOO DRY FOR
INSTABILITY SHOWERS AT THIS TIME. OTHERWISE TEMPS/HUMIDITY WILL
BE UNSEASONABLY COMFORTABLE FOR MID JULY WEDNESDAY AND THURSDAY.

BASE OF LARGE UPPER COLD CORE LOW SKIRTS NORTHERN/WESTERN MARYLAND
FOR THURSDAY AND WITH SOME SLIGHT INCREASE IN MOISTURE...MAY SEE
MORE CU AND ISOLATED SHOWERS POSSIBLE ACROSS THE REGION. HAVE KEPT
FORECAST DRY FOR NOW AS COVERAGE SHOULD BE VERY LOW. RETURN FLOW
SETS IN FOR FRIDAY WITH PWATS CLIMBING QUICKLY TO 1.50-1.75 INCHES
BY 00Z SAT. DECENT SHORT WAVE ACROSS THE OHIO VALLEY FRIDAY
AFTERNOON LOOKS TO PROVIDE A GOOD TRIGGER FRIDAY
AFTERNOON...MAINLY WEST OF I-95 TO BEGIN. MARGINAL DEEP LAYER
SHEAR AND CAPE LOOKS TO HINDER WIDESPREAD ORGANIZED CONVECTION
POTENTIAL HOWEVER. INCREASE IN MOISTURE WITH RETURN FLOW CONTINUES
INTO THE WEEKEND. SOUTHWEST FLOW ALOFT AND EMBEDDED SHORT WAVES
WILL BRING PEAKING HEATING STORM INITIATION EACH AFTERNOON.
INSTABILITY AND DEEP LAYER SHEAR BECOME MORE MODERATE AS
WELL...BRINGING A BETTER CHANCE FOR SOME ORGANIZED CONVECTION.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SCATTERED TSTMS DEVELOPED ALONG AND EAST OF I-81 IN NRN VA...W/
THESE CELLS NOW THREATENING THE KIAD ZONE AND WILL EVENTUALLY THE
DC/BALT TAF SITES IN THE POST-20Z TIME RANGES. STILL HIT-OR-MISS
EFFECTS W/ LOCALIZED DOWNPOURS AND GUSTY WINDS.

THE TSTM ACTIVITY WILL SUBSIDE LATER THIS EVE...AFTER SUNSET W/
THE DECREASE IN HEATING. MINIMAL SHOWERS ACTIVITY OVERNIGHT.
THUNDERSTORMS ARE LIKELY AGAIN TUESDAY AFTERNOON/EVENING...THEN A
COLD FRONT MOVES THROUGH WITH A WIND SHIFT TO THE NORTHWEST /AND
DRYING/ TUESDAY NIGHT.

HIGH PRESSURE WILL BUILD INTO THE REGION FOR WEDNESDAY
INTO FRIDAY. A TROUGH OF LOW PRESSURE WILL BRING THE CHANCES OF
AFTERNOON/EVENING THUNDERSTORMS FRIDAY AND THROUGH THE WEEKEND.

&&

.MARINE...
STRONG GUSTY WINDS MAY ACCOMPANY THUNDERSTORMS THIS AFTERNOON/
EVENING AND AGAIN ON TUESDAY. BREEZY GRADIENT WINDS ALONG THE
LOWER PORTIONS OF THE MARYLAND BAY WARRANT A SCA FOR THE AFTN/EVE
HRS. COLD FRONT IS EXPECTED TO APPROACH THE CHESAPEAKE BAY LATE
TUESDAY NIGHT.

COOLER AND DRIER AIR OVERSPREADS WATERS WED. HWVR...GDNC SUGGESTS
THAT WNDS WONT EXCEED SCA CRITERIA. SINCE THERES A LTL UNCERTAINTY
AS TO WHETHER CDFNT MAY GET HUNG UP NEAR THE WATERS...WL KEEP GUSTS
CAPPED AT 15 KT.

SCA CONDITIONS MAY BE MET ON PORTIONS OF THE WATER WEDNESDAY
BEHIND A DEPARTING COLD FRONT. HIGH PRESSURE WILL BUILD INTO THE
REGION FOR THURSDAY INTO FRIDAY. A TROUGH OF LOW PRESSURE WILL
BRING THE CHANCES OF AFTERNOON/EVENING THUNDERSTORMS FRIDAY AND
THROUGH THE WEEKEND.

&&

.TIDES/COASTAL FLOODING...
WATER LEVELS SUBSIDED A BIT IN THE PAST FEW HRS BUT ARE AGAIN
CLOSING-IN ON AOB A HALF-FOOT ABV ASTRO PREDICTIONS. GOING INTO
THE LOWER H.T. CYCLE IN THE NEAR TERM BUT WILL NEED TO MONITOR THE
OVERNIGHT CYCLES FOR PERHAPS THE ONLY OTHER SITE TO WATCH IS SW
DC...BUT DO NOT HV THE CONFIDENCE TO ISSUE ADVYS ANYWHERE ATTM.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR ANZ534-
     537-543.

&&

UPDATE...GMS/AEB
PREV DISCUSSION...BPP/HTS
Hazardous weather outlook, Jul 14, 1:02 PM EST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
202 PM EDT MON JUL 14 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
151615-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
202 PM EDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM...FOR THE
INTERSTATE 95 CORRIDOR OF NORTHERN MARYLAND AND NORTH CENTRAL
VIRGINIA...AND LOWER SOUTHERN MARYLAND. NUMEROUS THUNDERSTORMS...
SOME SEVERE...WILL DEVELOP THIS AFTERNOON AND EVENING. DAMAGING
WIND GUSTS AND AN ISOLATED TORNADO WILL BE THE PRIMARY THREATS. IN
ADDITION...ANY THUNDERSTORM WILL PRODUCE VERY HEAVY RAINFALL AND
MAY RESULT IN LOCALIZED FLASH FLOODING.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LOWER MARYLAND
CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER THROUGH 11 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NUMEROUS THUNDERSTORMS WILL ONCE AGAIN DEVELOP TUESDAY. SEVERE
THUNDERSTORMS WILL BE POSSIBLE...CAPABLE OF PRODUCING LOCAL WIND
DAMAGE AND VERY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED. PLEASE RELAY REPORTS OF SEVERE WEATHER
TO THE NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-151615-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
202 PM EDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM...FOR
PORTIONS OF NORTHERN MARYLAND...NORTHERN VIRGINIA...AND THE
EASTERN WEST VIRGINIA PANHANDLE. NUMEROUS THUNDERSTORMS...SOME
SEVERE...WILL DEVELOP THIS AFTERNOON AND EVENING. DAMAGING WIND
GUSTS AND AN ISOLATED TORNADO WILL BE THE PRIMARY THREATS. IN
ADDITION...ANY THUNDERSTORM WILL PRODUCE VERY HEAVY RAINFALL AND
MAY RESULT IN LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NUMEROUS THUNDERSTORMS WILL ONCE AGAIN DEVELOP TUESDAY...MAINLY
EAST OF THE BLUE RIDGE. A FEW OF THESE THUNDERSTORMS MAY BECOME
SEVERE...CAPABLE OF PRODUCING LOCAL WIND DAMAGE AND VERY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED. PLEASE RELAY REPORTS OF SEVERE WEATHER
TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Jul 14, 2:35 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
335 PM EDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     TSTM WND DMG     1 N FIVE FORKS          38.67N  78.17W
07/14/2014                   RAPPAHANNOCK       VA   911 CALL CENTER

            TREE DOWN ON RUDASILL MILL RD NEAR SHADY LN.

&&

EVENT NUMBER LWX1400816

JACKSON
Local storm report, Jul 14, 3:34 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
434 PM EDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND DMG     GREENWICH               38.75N  77.65W
07/14/2014                   PRINCE WILLIAM     VA   TRAINED SPOTTER

            LARGE BRANCHES DOWN NEAR INTERSECTION OF VINT HILL ROAD
            AND GREENWICH ROAD.

&&

EVENT NUMBER LWX1400817

LEE
Local storm report, Jul 14, 4:23 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
523 PM EDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     MARINE TSTM WIND 1 S REAGAN NATIONAL AIR 38.85N  77.03W
07/14/2014  M43 MPH          ARLINGTON          VA   ASOS

            37-KNOT GUST MEASURED AT DCA.

&&

EVENT NUMBER LWX1400818

DH

The radar

The Sterling radar (KLWX), 110 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harford

When
July 14, 4:26 PM EST
Where
Harford County, Bagley
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.500, -76.400

There were wires down on the roadway at the intersection of Route 152 and Harford Road.

Thunderstorm Wind, Anne Arundel

When
July 14, 4:50 PM EST
Where
Anne Arundel County, 109.11 mi ESE of Belle Grove
Measured
52 kt (60 mph) estimated gust
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
39.030, -76.480

There were 5 inch in diameter cherry tree branches down.

Thunderstorm Wind, Anne Arundel

When
July 14, 5:06 PM EST
Where
Anne Arundel County, 1.19 mi NNW of Cape St Claire
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.046, -76.429

Thunderstorm Wind, Baltimore

When
July 14, 5:11 PM EST
Where
Baltimore County, 0.97 mi NNE of Franklinville
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
Broadcast Media
Coordinates
39.462, -76.392

There were multiple tree limbs down on Jerusalem Road near the Baltimore County Line.

Thunderstorm Wind, Harford

When
July 14, 5:22 PM EST
Where
Harford County, 0.92 mi NW of Singer
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$250
Reported by
Public
Coordinates
39.488, -76.344

There were trees and power lines down on Wheel Road.

Thunderstorm Wind, Harford

When
July 14, 5:30 PM EST
Where
Harford County, 0.21 mi NW of Aberdeen
Measured
52 kt (60 mph) estimated gust
Crop damage
$500
Reported by
Public
Coordinates
39.523, -76.172

There were trees down on MD-22 between I-95 and US-40.

Thunderstorm Wind, St. Mary'S

When
July 14, 5:45 PM EST
Where
St. Mary'S County, 0.84 mi NW of Helen
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
38.388, -76.732

There was a large tree down blocking the roadway at 38870 Foley Mattingly Road.

Thunderstorm Wind, Calvert

When
July 14, 5:55 PM EST
Where
Calvert County, 0.4 mi NW of St Leonard
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Crop damage
$500
Reported by
911 Call Center
Coordinates
38.473, -76.506

There were multiple trees down on power lines and houses.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2014Every state in 2014This day in weather historyWarnings in Maryland, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537133, 537134, 537135, 537136, 537137, 537142, 537143, 537139.